Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 129, NWS Topeka, KS

June 23, 1998Cloud County, Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 23, 1998, 10:48 PM CDT for Cloud County, Republic County, Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 23, 1998, 10:48 PM CDT (03:48 UTC)
Expired
Jun 23, 1998, 11:25 PM CDT
In force
37 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Cloud County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 100 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 11:08 PM CDTHail 1Agenda, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 7:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2696 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.7
Supercell composite
13.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 240348 RRA
SVRTOP
KSC029-157-240420-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1048 PM CDT TUE JUN 23 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLOUD COUNTY IN NORTH CENTRAL KANSAS
  SOUTHEASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 1125 PM CDT

* AT 1047 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF CONCORDIA...MOVING NORTHEAST AT
  30 MPH.

* SOME LOCATIONS AFFECTED...
  CONCORDIA
  HOLLIS
  CLYDE
  AGENDA
  WAYNE

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

PB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:25 PM CDT, 7 hours 23 minutes earlier.

Area forecast discussion, Jun 23, 3:25 PM CDT, 7 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT TUE JUN 23 1998

...MAIN PROBLEM TONIGHT IS ANY THREAT FOR THUNDERSTORMS AND BEYOND
THAT IS THE AMOUNT OF HEAT EXPECTED...

SOME WEAK CONVERGENCE NOTED EASTERN KANSAS THIS EVENING BUT WITH
INCREASING LOW LEVEL FLOW...FEEL BEST CHANCE FOR PRECIPITATION IS
ALONG NORTHERN/NORTHEASTERN BORDER CLOSER TO REAL FRONT. EVEN
THERE...FEEL CHCS ARE RATHER REMOTE BUT PRECIPITATION ALREADY IN THE
FORECAST THERE AND WILL NOT FLIP/FLOP ON LOW POPS.

BEYOND TONIGHT...DON'T SEE MUCH EXCITING BUT A PERSISTENT HOT WINDY
PATTERN. TEMPERATURES WARMING TO EXCESSIVE LEVELS AT H7 PER
ETA/SPM. THIS SHOULD EFFECTIVELY CAP ANY SFC BASED TSTM ACTIVITY OUR
AREA UNTIL EITHER SOME SGFNT SFC BASED BOUNDARY ENTERS THE PICTURE
OR SOME FEATURE ALOFT PROVIDES ENOUGH COOLING TO ERODE CAP.

NGM MOS SEEMS ABOUT 5 DEGREES TOO COOL ON DAYTIME HIGHS AND MAYBE A
FEW DEGREES TOO COOL AT NIGHT. WITH LOW LEVEL JET IN PLACE AT
NIGHT...PERHAPS NGM MOS THREE HOURLY TEMPERATURES BETTER INDICATOR
OF OVERNIGHT LOWS THAN ASSOCIATED MOS VALUES. WENT THAT DIRECTION IN
FORECAST.

.TOP...NONE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:56 PM CDTSevere Thunderstorm WarningTOPCloud, Republic34 min
Jun 23, 8:30 PM CDTSevere Thunderstorm WarningTOPCloud, Republic40 min
Jun 23, 8:57 PM CDTTornado WarningTOPCloud48 min
Jun 23, 9:45 PM CDTTornado WarningTOPCloud45 min
Jun 23, 9:52 PM CDTTornado WarningTOPOttawa48 min
Jun 23, 10:23 PM CDTTornado WarningTOPClay37 min
Jun 23, 11:11 PM CDTSevere Thunderstorm WarningTOPWashington44 min
Jun 23, 11:40 PM CDTSevere Thunderstorm WarningTOPMarshall45 min
Jun 23, 11:53 PM CDTSevere Thunderstorm WarningTOPWashington32 min
Jun 24, 12:22 AM CDTSevere Thunderstorm WarningTOPMarshall43 min
Jun 24, 12:43 AM CDTSevere Thunderstorm WarningTOPNemaha27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.